Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 30, 2021, 5:44 PM CDT for Calhoun County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2021, 5:44 PM CDT (22:44 UTC)
- Expired
- Jul 30, 2021, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 101 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WWUS84 KBMX 302244
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT Fri Jul 30 2021
ALZ018-019-302315-
Calhoun AL-Etowah AL-
544 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN AND SOUTH CENTRAL
ETOWAH COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neely Henry Lake, or 7 miles south of Rainbow City, moving southeast
at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Anniston, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Glencoe, Weaver, Ohatchee, Blue Mountain, Alexandria,
Neely Henry Lake, Southside, Sulphur Springs and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 8571 3363 8587 3360 8592 3376 8606
3377 8604 3381 8607 3383 8605 3384 8607
3385 8605 3386 8605 3387 8607 3394 8598
TIME...MOT...LOC 2243Z 311DEG 23KT 3385 8602
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 30, 2:57 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jul 30, 2:57 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 257 PM CDT Fri Jul 30 2021 .SHORT TERM... /Updated at 1241 PM CDT Fri Jul 30 2021/ A level of cirrus over the area has kept temperatures a couple of degrees cooler than previously forecasted this afternoon. Adjusted temperatures through the rest of the day to reflect this...with highs still in the mid to upper 90's and heat indices in the triple digits across the state. Heat safety is important this afternoon! Today and tonight...a frontal boundary will slowly drift southward from TN...stalling across northern AL through the night. In the late evening and early night...instabilities across our northern counties will be between 3000 and 4000...PW values around 1.8 which is greater than the 50th percentile...and DCAPE values around 1200 J/kg. If storms can initiate along this boundary...heavy rains and strong winds are possible. The wind profile is incredibly weak...so like typical summertime storms, these won't be moving quickly. Most models are in agreement of at least some activity...so included a chance for scattered convection. All thunderstorms should weaken shortly after midnight...with the rest of the night remaining fairly dry. Patchy fog development is likely again overnight. The extent of this fog will depend on any rainfall that does form and the possibility of skies clearing by sunrise. Saturday...the frontal boundary will continue to move southward through the state and stall south of the area. A slight chance for thunderstorms is possible across the whole area...though the greatest chance for development will be closer to the boundary where a chance for thunderstorms is included. Instabilities between 3,000 and 4,000 J/kg and PW values around the the percentile will allow for any thunderstorms that do develop to be heavy rainfall producers. Winds will again be weak throughout the sounding profile...so any storms that do form likely won't travel far. Cloud cover should increase through the day on Saturday and mid and low level flow should be from the north behind this front. These two combined will allow lower 90's for a high daytime temperature in the northern half the area...though the southern half will remain in the upper 90's closer to that boundary. With ample moisture and high humidities...heat indices will remain in the triple digits through Saturday afternoon. A Heat Advisory will remain in effect. 24 .LONG TERM... /Updated at 0235 PM CDT Fri Jul 30 2021/ Saturday night through Thursday. Some lingering showers and storms Saturday evening, mainly for areas along and east of I-65. Much better rain chances on Sunday as the first wave of convection moves in ahead of the upper trof. Most of the convection should be across the northern half of Alabama during the day Sunday, and lowered rain chances slightly across the southern counties. There will likely be a decent temperature gradient across north Alabama Sunday afternoon as a band of convection pushes southward. The hot/humid air mass that has been across Alabama the past two days will still be in place in areas south of the convective band, and a heat advisory will likely be extended for areas along and south of I-20 on Sunday. Some strong storms also possible Sunday afternoon as forecast soundings indicate 3000+ CAPE and mid level lapse rates near 6 degrees Celsius. More clouds and cooler temperatures on Monday will result in more showers and fewer thunderstorms, but still good areal coverage of rain. Beyond Monday, the upper trof axis will push slowly eastward, with an overall drying trend and below normal temperatures. 58/rose Previous long-term discussion: /Updated at 0314 AM CDT Fri Jul 30 2021/ Saturday night through Thursday. The highly amplified ridge is expected to persist across much of the Mountain West as we go through next week. A deep trough digs through the Ohio Valley and into the TN Valley Saturday night through Sunday, pushing a frontal boundary southward through Central AL on Sunday. This will lead to numerous showers and thunderstorms in the afternoon and could continue through much of the overnight hours into Monday morning. The question will be how quickly the boundary pushes through on Sunday afternoon. It's possible the the rain/precip is slow enough to allow us to see peak heating before the boundary pushes into the area. If this happens, we'll once again see numerous locations reach or exceed 105 degree heat indices. It's possible that the rain moves in quicker or at least the cloud cover builds in quicker, limiting the heating. For now, I'll continue mentioning heat impacts through Sunday afternoon, especially considering how many days we've seen heat stress impacts. Model guidance picks up on a secondary shortwave swinging through the larger scale trough on Monday, enhancing the lift along the boundary as it moves through the southern half of Central AL Monday afternoon and evening. This will likely lead to widespread rain and thunderstorms as we begin the upcoming work-week, which will also mark a decrease in the afternoon high temperatures. The upper trough stalls out over the Eastern CONUS with the ridge remaining persistent in the west. For now, model guidance hints at much of the uplift associated with the trough and any lingering/stalled boundary should remain just to our south through mid-week. However, there's enough uncertainty on where those features set up that will warrant continued inclusion of rain/thunderstorms chances across the southern and western portions of Central AL each day through Thursday. I don't believe it will be continuous rainfall, as it will be enhanced spatially by the passage of upper shortwaves that model guidance will struggle to resolve this far in advance. Therefore, I would expect the rain/thunderstorm chances to change both in timing and location as model guidance comes into better agreement in the coming days. 25/Owen && .AVIATION... 18Z TAF Discussion. VFR conditions should remain through the day as a boundary approaches from the north tonight. Thunderstorms are possible near KANB...though confidence is low on activity reaching the airport so left mention of any VCTS out of TAF for now. Fog development overnight is likely across the state. MVFR visibilities will be possible at the usual TAF sites...with lower visibilities possible if skies clear overnight. Tomorrow...a boundary settling over southern Alabama will allow for a greater chance of thunderstorm activity in the late afternoon...mainly at KMGM and KTOI. 24 && .FIRE WEATHER... A warm and moist airmass will persist across Central Alabama through Sunday with heat indices 104 to 108 degrees. Small rain chances this evening and again on Saturday. Better rain chances return Sunday and Monday as an upper level trof pushes in from the north. Cooler daytime temperatures next week as the upper trof axis pushes east of the area. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 95 75 93 71 / 30 20 20 70 60 Anniston 74 95 75 95 72 / 20 20 20 70 70 Birmingham 75 96 77 95 73 / 20 20 20 70 70 Tuscaloosa 76 97 78 96 74 / 10 20 10 60 70 Calera 76 94 77 96 73 / 10 20 10 60 70 Auburn 76 95 76 96 74 / 10 30 20 50 70 Montgomery 76 98 77 97 75 / 10 30 20 50 70 Troy 76 97 78 97 75 / 10 40 20 50 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT Saturday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jul 30, 3:29 AM CDT, 14 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 329 AM CDT Fri Jul 30 2021 ALZ011>015-017>050-311130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 329 AM CDT Fri Jul 30 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Hot temperatures along with high humidity values will lead to heat indices reaching or exceeding 105 degrees over much of Central Alabama this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat indices will continue to be oppressive through the weekend with values reaching or exceeding 105 degrees. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 30, 4:28 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
428 PM CDT Fri Jul 30 2021
ALZ018-302215-
Etowah AL-
428 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH COUNTY UNTIL 515
PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boaz, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Gadsden, Attalla, Sardis City, Reece City, Tabor Road, Aurora,
Gadsden Mall, Noccalula Falls, Gadsden Steam Plant, Big Wills Creek,
Crudup, Mountainboro, Keener, Rockledge, Black Creek, Gadsden Water
Works and Wilsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3411 8584 3411 8583 3413 8580 3412 8579
3411 8580 3409 8579 3397 8601 3414 8625
3418 8619 3419 8611 3420 8610 3420 8584
TIME...MOT...LOC 2128Z 306DEG 23KT 3421 8614
CBDSpecial weather statement, Jul 30, 4:36 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
436 PM CDT Fri Jul 30 2021
ALZ013-302200-
Fayette AL-
436 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAYETTE COUNTY UNTIL
500 PM CDT...
At 436 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bankston, or 7 miles east of Fayette, moving southeast at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Berry, Bankston, Boley Springs and Fayette County Public Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3377 8767 3372 8757 3369 8753 3369 8742
3360 8742 3361 8763 3358 8763 3358 8766
3357 8767 3367 8778
TIME...MOT...LOC 2136Z 309DEG 17KT 3370 8769
CBDSpecial weather statement, Jul 30, 5:08 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
508 PM CDT Fri Jul 30 2021
ALZ017-302245-
Blount AL-
508 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT COUNTY UNTIL
545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fairview, or over Cleveland, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Locust Fork, Altoona, Susan Moore,
Allgood, Fairview, Rosa, Inland Lake, Highland Lake, Easley, Fowler
Spring and Hendrix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3405 8633 3399 8633 3396 8635 3394 8637
3394 8633 3392 8634 3391 8635 3388 8635
3383 8642 3389 8663 3407 8659
TIME...MOT...LOC 2208Z 280DEG 12KT 3397 8653
CBDSpecial weather statement, Jul 30, 5:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
544 PM CDT Fri Jul 30 2021
ALZ018-019-302315-
Calhoun AL-Etowah AL-
544 PM CDT Fri Jul 30 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CALHOUN AND SOUTH CENTRAL
ETOWAH COUNTIES UNTIL 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neely Henry Lake, or 7 miles south of Rainbow City, moving southeast
at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Anniston, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Glencoe, Weaver, Ohatchee, Blue Mountain, Alexandria,
Neely Henry Lake, Southside, Sulphur Springs and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3378 8571 3363 8587 3360 8592 3376 8606
3377 8604 3381 8607 3383 8605 3384 8607
3385 8605 3386 8605 3387 8607 3394 8598
TIME...MOT...LOC 2243Z 311DEG 23KT 3385 8602The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:28 PM CDT | Special Weather Statement | BMX | Etowah | 47 min |
| Jul 30, 4:36 PM CDT | Special Weather Statement | BMX | Fayette | 24 min |
| Jul 30, 5:08 PM CDT | Special Weather Statement | BMX | Blount | 37 min |
| Jul 30, 6:08 PM CDT | Special Weather Statement | BMX | Jefferson | 37 min |
| Jul 30, 6:16 PM CDT | Special Weather Statement | BMX | Cherokee | 14 min |
| Jul 30, 6:21 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.